Alert archive / Florida / High Surf Advisories in 2018

High Surf Advisory 10, NWS Mobile, AL

December 13, 2018Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this high surf advisory at Dec 13, 2018, 5:32 AM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Dec 13, 2018, 6:00 PM CST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2018, 5:32 AM CST (11:32 UTC)
In effect from
Dec 13, 2018, 6:00 PM CST
Expired
Dec 15, 2018, 9:00 AM CST
In force
39 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WHUS44 KMOB 131132
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
532 AM CST Thu Dec 13 2018

ALZ265-266-FLZ202-204-206-132000-
/O.NEW.KMOB.SU.Y.0010.181214T0000Z-181215T0900Z/
/O.CON.KMOB.RP.S.0032.181213T1200Z-181215T0900Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
532 AM CST Thu Dec 13 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST SATURDAY...

The National Weather Service in Mobile has issued a High Surf
Advisory, which is in effect from 6 PM this evening to 3 AM CST
Saturday. 

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* SURF HEIGHTS...Ranging from 4 to 6 feet over the beaches of
  Alabama to 5 to 8 feet over the northwest Florida panhandle
  beaches tonight through the pre-dawn hours Saturday morning. 

* IMPACTS...The surf is dangerous for all levels of swimmers.
  Frequent life-threatening rip currents are expected. Some minor
  beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$
6 follow-up statements
780 
WHUS44 KMOB 132000
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
200 PM CST Thu Dec 13 2018

ALZ265-266-FLZ202-204-206-140400-
/O.CON.KMOB.SU.Y.0010.181214T0000Z-181215T0900Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-181215T0900Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
200 PM CST Thu Dec 13 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
3 AM CST SATURDAY...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* SURF HEIGHTS...Ranging from 4 to 6 feet over the beaches of 
  Alabama to 5 to 8 feet over the northwest Florida panhandle 
  beaches tonight through the pre-dawn hours Saturday morning. 

* IMPACTS...The surf is dangerous for all levels of swimmers. 
  Frequent life-threatening rip currents are expected. Some 
  minor beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$
357 
WHUS44 KMOB 140345
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
945 PM CST Thu Dec 13 2018

ALZ265-266-FLZ202-204-206-141145-
/O.CON.KMOB.SU.Y.0010.000000T0000Z-181215T0900Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-181215T0900Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
945 PM CST Thu Dec 13 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SATURDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* SURF HEIGHTS...Ranging from 4 to 6 feet over the beaches of 
  Alabama to 5 to 8 feet over the northwest Florida panhandle 
  beaches tonight through the pre-dawn hours Saturday morning. 

* IMPACTS...The surf is dangerous for all levels of swimmers. 
  Frequent life-threatening rip currents are expected. Some 
  minor beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$
528 
WHUS44 KMOB 141120 AAA
CFWMOB

Coastal Hazard Message...UPDATED
National Weather Service Mobile AL
520 AM CST Fri Dec 14 2018

ALZ265-266-FLZ202-204-206-142230-
/O.CON.KMOB.SU.Y.0010.000000T0000Z-181215T0900Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-181215T0900Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
520 AM CST Fri Dec 14 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SATURDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* SURF HEIGHTS...Ranging from 3 to 5 feet over the beaches of
  Alabama and 4 to 6 feet over the beaches of Northwest Florida. 

* IMPACTS...The surf is dangerous for all levels of swimmers. 
  Frequent life-threatening rip currents are expected. Some 
  minor beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$
449 
WHUS44 KMOB 142145
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
345 PM CST Fri Dec 14 2018

ALZ265-266-FLZ202-204-206-150545-
/O.CON.KMOB.SU.Y.0010.000000T0000Z-181215T0900Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-181215T0900Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
345 PM CST Fri Dec 14 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SATURDAY...
...HIGH RIP CURRENT RISK ALSO REMAINS IN EFFECT UNTIL 3 AM CST
SATURDAY...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* SURF HEIGHTS...Ranging from 3 to 5 feet over the beaches of 
  Alabama and 4 to 6 feet over the beaches of Northwest Florida. 

* IMPACTS...The surf is dangerous for all levels of swimmers. 
  Frequent life-threatening rip currents are expected. Some 
  minor beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$
692 
WHUS44 KMOB 150528
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1128 PM CST Fri Dec 14 2018

ALZ265-266-FLZ202-204-206-151330-
/O.EXT.KMOB.SU.Y.0010.000000T0000Z-181215T1500Z/
/O.EXT.KMOB.RP.S.0032.000000T0000Z-181215T1500Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1128 PM CST Fri Dec 14 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 AM CST SATURDAY...
...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 9 AM CST SATURDAY...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* SURF HEIGHTS...Ranging from 3 to 5 feet over the beaches of 
  Alabama and 4 to 6 feet over the beaches of Northwest Florida. 

* IMPACTS...The surf is dangerous for all levels of swimmers. 
  Frequent life-threatening rip currents are expected. Some 
  minor beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$
881 
WHUS44 KMOB 151059 AAA
CFWMOB

Coastal Hazard Message...UPDATED
National Weather Service Mobile AL
459 AM CST Sat Dec 15 2018

ALZ265-266-FLZ202-204-206-151500-
/O.CON.KMOB.SU.Y.0010.000000T0000Z-181215T1500Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-181215T1500Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
459 AM CST Sat Dec 15 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* SURF HEIGHTS...Ranging from 3 to 5 feet. 

* IMPACTS...The surf is dangerous for all levels of swimmers. 
  Frequent life-threatening rip currents are expected. Some 
  minor beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Dec 13, 4:59 AM CST, 33 minutes earlier.

Area forecast discussion, Dec 13, 4:59 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
459 AM CST Thu Dec 13 2018

.NEAR TERM /Now Through Thursday night/...A large scale upper level
trough is deepening over the Rocky Mountains and adjacent Plains
states early this morning, with an upper low also forming in eastern
New Mexico. Considerable cloudiness continues to spread across the
central Gulf Coast region underneath an increasingly moist southwest
flow pattern aloft in advance of this feature early this morning.
Surface flow is gradually becoming easterly to southeasterly over
our area as high pressure has shifted into the western Atlantic and
as the surface area of low pressure continues to deepen over
northwest Texas. Weak isentropic ascent has resulted in a few areas
of light rain streaming northward into portions of Baldwin county
and the western Florida panhandle early this morning.

Deep layer moisture will continue to increase across the forecast
area today within southwest flow aloft ahead of the deep area of low
pressure that will be lifting across northwest and north Texas.
Scattered to numerous rain showers are expected to develop across
southeast Mississippi and adjacent southwest Alabama late this
morning into early this afternoon, and will continue the trend of
increasing POPs to likely to categorical coverage over our western
zones going into this afternoon. The flow pattern aloft will become
increasingly diffluent across our area this evening into late
tonight ahead of the deep area of low pressure that will be moving
toward eastern portions of Texas. Short range guidance is also in
good agreement with bringing a wave of low pressure northeastward
toward coastal portions of Louisiana, Alabama, and the western
Florida panhandle this evening into late tonight. An associated zone
of deep layer ascent will spread from west to east across the region
this evening into late tonight, with potential for heavy rainfall
maximized across southern/coastal portions of the CWA, where 1 to 2
inches of rain, with localized amounts of 3 to 4 inches will be
possible. We will maintain a limited threat of flooding over this
portion of the CWA tonight.

A low level jet will strengthen this evening/tonight, but the
overall severe weather potential will remain low given that
instability remains quite weak and mostly focused offshore. An
isolated strong to severe storm or two cannot be ruled out over
southern portions of the area this evening/late tonight given the
strong low level shear and MLCAPE values of 200-400 J/KG. A Marginal
Severe risk continues mainly south of a New Augusta, MS to
Crestview, FL line tonight where an isolated damaging wind gust or
brief tornado remains possible. Otherwise, the best chances for
heavier rain will shift into eastern portions of the CWA after
midnight, though scattered to numerous showers remain possible over
the western zones overnight underneath moist southwest flow aloft.
/21

.SHORT TERM /Friday Through Saturday night/...An occluded area of
low pressure will move slowly across the area through Saturday.
This will maintain chances for showers along with cloudy
conditions. Highs on Friday will be in the low to mid 60s with 50s
returning for Saturday. /13

.LONG TERM /Sunday Through Wednesday/...Clearing skies and drier
conditions move in on Sunday as the upper low pulls away from the
area. A dry northerly flow will prevail through the extended
period, maintaining dry conditions. However, a zonal upper flow
will keep the colder air well north of the area. Temperatures
will actually be near seasonal norms with highs in the low 60s and
low in the upper 30s and low/mid 40s. /13

&&

.MARINE...Onshore flow will strengthen over the marine area today
and tonight as high pressure shifts east and a wave of low pressure
moves across the northern Gulf. Winds become southwesterly to
westerly Friday and Friday night as another area of low pressure
lifts across the Mississippi and Tennessee Valley region.
Northwesterly flow returns behind the passing cold front this
weekend. Strong winds and rough seas will bring Small Craft Advisory
conditions to portions of the marine area today through early
Saturday. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  56  65  46  59  43  61  41 /  80 100  30  20  10   0   0   0
Pensacola   66  60  68  51  60  45  60  44 /  60 100  50  40  10  10   0   0
Destin      65  61  67  54  60  47  59  47 /  50 100  70  40  20  10  10   0
Evergreen   63  56  68  47  58  42  60  39 /  50 100  60  30  10  10   0   0
Waynesboro  61  54  63  43  55  41  60  36 /  80 100  40  30  10   0   0   0
Camden      62  54  67  46  57  42  59  38 /  50 100  50  30  10  10  10   0
Crestview   63  58  69  48  60  42  60  40 /  50 100  70  40  10  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 9 AM this morning to 9 AM CST Saturday
     for GMZ631-632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 12, 6:41 AM CST, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
641 AM CST Wed Dec 12 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-131245-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
641 AM CST Wed Dec 12 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A moderate risk of rip currents will return along the Alabama and
western Florida panhandle beaches tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous to widespread showers and a few thunderstorms are expected
ahead of the next approaching low pressure system and cold front
Thursday afternoon through Thursday night. Heavy rainfall will be
possible across much of the area which could lead to localized flash
flooding, particularly in low lying and poor drainage areas. In
addition, a severe storm or two is possible over extreme southeast
Mississippi, extreme southwest Alabama and the western Florida
panhandle.

A high risk of deadly rip currents is expected to return along
area beaches Thursday and Friday. Increasing onshore flow may also
bring high surf late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is currently not anticipated.

GMZ630>636-650-655-670-675-131245-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
641 AM CST Wed Dec 12 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Patchy dense fog will reduce visibility to less than one nautical
mile at times across Mobile Bay early this morning.

Small craft operators should exercise caution at times tonight as
onshore flow increases over the marine area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally heavy rainfall and a few strong to severe storms will be
possible over the marine area Thursday afternoon through Friday
morning.

Strong winds and rough seas will likely create hazardous
conditions for small craft from Thursday through Saturday.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 4:16 PM CSTSpecial Marine WarningMOB89 min
Dec 13, 4:58 PM CSTSpecial Marine WarningMOB62 min
Dec 13, 5:43 PM CSTSpecial Marine WarningMOB47 min
Dec 13, 5:50 PM CSTSpecial Marine WarningMOB85 min

Nearby

High Surf Advisories in Florida, 2018High Surf Advisories in Alabama, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.